Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Memphis, TN

February 24, 2017Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2017, 8:03 PM CST for Yalobusha County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2017, 8:03 PM CST (02:03 UTC)
Expired
Feb 24, 2017, 8:15 PM CST
In force
12 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -216 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-216 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS54 KMEG 250203
SVRMEG
MSC161-250230-
/O.NEW.KMEG.SV.W.0016.170225T0203Z-170225T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
803 PM CST FRI FEB 24 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Yalobusha County in northwestern Mississippi...

* Until 830 PM CST

* At 803 PM CST, a severe thunderstorm was located near Coffeeville,
  or 10 miles southeast of George Payne State Park, moving northeast
  at 45 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Water Valley, Coffeeville, Velma, Scobey, Spearman, Bryant,
  Benwood, Tyson, Gums, Pine Valley and Tillatoba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3390 8992 3409 8992 3417 8951 3391 8951
TIME...MOT...LOC 0203Z 242DEG 41KT 3403 8976 

HAIL...1.25IN
WIND...<50MPH
 
$$
1 follow-up statement
984 
WWUS54 KMEG 250215
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
815 PM CST FRI FEB 24 2017

MSC161-250225-
/O.CAN.KMEG.SV.W.0016.000000T0000Z-170225T0230Z/
Yalobusha MS-
815 PM CST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR YALOBUSHA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3390 8992 3409 8992 3417 8951 3391 8951
TIME...MOT...LOC 0208Z 242DEG 41KT 3410 8961 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 7:23 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 24, 7:23 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
723 PM CST Fri Feb 24 2017

.UPDATE...
Updated to expand slight chance for thunder.

&&

.DISCUSSION...

Tasil end of front generating a few storms acros portions of
Central Mississippi. This lightning activity will likely move
into Tallahatchie and Yalobusha counties over the next hour.
expanded threat for storms into this region.

JAB

&&

.PREV DISCUSSION... /issued 620 PM CST Fri Feb 24 2017/

UPDATE..Updated to lower evening PoPs in the east.

DISCUSSION...

Cold front pushing into West Tennessee this hour...with very
isolated shower activity associated with it. As temperatures fall
this evening decreasing instability should keep rain chances
lower than current thinking across the east through midnight. The
threat for a strong storm along the Tennessee River Valley is also
quickly waning...with an update to the HWO likely needed in the
next hour or two. Adjusted the evening forecast accordingly. All
other forecast parameters are currently on track.

JAB

PREV DISCUSSION... /issued 557 PM CST Fri Feb 24 2017/

UPDATE...

Updated for the 00z Aviation Discussion.

PREV DISCUSSION... /issued 338 PM CST Fri Feb 24 2017/

At 3PM...A cold front is currently situated just west and nearly
parallel to the Mississippi River. WSR-88D radar trends continue
to show light rain showers along and north of the forecast area
with just a few along the front. Water vapor imagery shows a
positively tilted shortwave over Iowa at this hour, with severe
thunderstorm watches stacked downstream across much of Indiana
where the best dynamics remain.

For our area, moisture and instability continues to be limited
ahead of the front, as evidenced by high temperatures only in the
60s over much of the area. In addition, the latest AMDAR soundings
from Memphis International Airport also indicate a stout capping
inversion from 850 to 700mb. The latest HRRR run indicates that
best chances for rain and thunderstorms will be across west
Tennessee and northeast Mississippi through about 10 PM tonight. A
few storms could be strong near Henry and Benton County, Tennessee
where the best forcing for ascent will be. Elsewhere, showers and
some elevated thunder will be possible as the front pushes quickly
across the area tonight.

Cool Canadian high pressure will build into the region on
Saturday with temperatures remaining only in the upper 40s and
lower 50s during the day. The surface high will become nearly
centered over the Mid-South by Sunday morning, resulting in
optimum radiational cooling. Guidance continues to trend cooler
with low temperatures, and most places will drop below the
freezing mark for the first time in over a week. A warming trend
will begin again on Sunday as high pressure slides eastward, and
winds turn around to the south.

Both main synoptic models continue to show a shortwave kicking
off a few showers after midnight Sunday and overspreading the
entire area by Monday morning. A broad surface low is expected to
develop over the Central Plains and push a warm front northward
through our area during the day on Monday. As it lifts, showers
and thunderstorms will be possible much of the day. The
aforementioned surface low will traverse to the great lakes during
the day on Tuesday and drag a cold front into our area by late
Tuesday night. The models continue to diverge past this point,
with the GFS pushing the front all the way through our area by
Wednesday morning keeping us dry for the day, whereas, the Euro
keeps it nearly stationary as a weak surface low rides along the
front. Thus, the Euro keeps us in a wet and unstable airmass all
day on Wednesday, contrary to the dry GFS solution. The GFS
continues to be the outlier, with respect to evolution of the
upper level flow.

Thursday into next weekend continues to be dry at this point, as
zonal flow and slight upper level ridging remain in place over the
Mid-South. Temperatures look to return to seasonal readings with
highs near 60 and lows in the 40s.

AC3

&&

.AVIATION...00z TAFs

VFR conditions will prevail through the period. A few showers and
maybe a thunderstorm near KTUP this evening can be expected as a
cold front moves through the region. Gusty southwest winds will
veer northwesterly behind the front with continued gusts. This
should persist through midday Saturday before gradually
diminishing. Skies will clear at all sites later this evening.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 24, 7:32 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
732 PM CST Fri Feb 24 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-260345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
732 PM CST Fri Feb 24 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong thunderstorms are possible this evening across
portions of North Mississippi. Gusty winds and small hail will be
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Feb 24, 7:34 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
734 PM CST FRI FEB 24 2017

MSZ020-250215-
Tallahatchie MS-
734 PM CST FRI FEB 24 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST
FOR...

Southeastern Tallahatchie County in northwestern Mississippi...

At 734 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Minter City, or 17
miles southwest of Charleston, moving east at 40 mph.

${report2}

People in southeastern Tallahatchie County should monitor this storm
closely.

LAT...LON 3374 9030 3376 9025 3376 9020 3377 9018
      3379 9017 3381 9018 3381 9024 3400 9008
      3400 8993 3383 8993 3382 8998 3381 8998
      3381 9013 3372 9014 3372 9022 3374 9025
      3370 9026
TIME...MOT...LOC 0134Z 255DEG 33KT 3378 9018
Special weather statement, Feb 24, 7:55 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
755 PM CST FRI FEB 24 2017

MSZ021-250230-
Yalobusha MS-
755 PM CST FRI FEB 24 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CST
FOR...

Yalobusha County in northwestern Mississippi...

At 755 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Scobey, or 9 miles
east of Charleston, moving northeast at 45 mph.

${report2}

People in Yalobusha County should monitor this storm closely.

LAT...LON 3390 8977 3390 8992 3405 8992 3417 8976
      3416 8972 3419 8972 3419 8951 3395 8951
      3388 8977
TIME...MOT...LOC 0155Z 242DEG 41KT 3399 8990

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:34 PM CSTSpecial Weather StatementMEGTallahatchie41 min
Feb 24, 7:55 PM CSTSpecial Weather StatementMEGYalobusha35 min
Feb 24, 9:07 PM CSTSpecial Weather StatementMEGCalhoun23 min
Feb 24, 9:39 PM CSTSpecial Weather StatementMEGChickasaw51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.